Alert archive / Virginia / Flash Flood Warnings in 2020

Flash Flood Warning 50, NWS Charleston, WV

August 6, 2020Dickenson County, Virginia

NWS Charleston, WV issued this flash flood warning at Aug 6, 2020, 1:32 PM EDT for Dickenson County, Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2020, 1:32 PM EDT (17:32 UTC)
Expired
Aug 6, 2020, 3:34 PM EDT
In force
2 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

County Dickenson County, VA

The radar

The Jackson,KY radar (KJKL), 99 km from the middle of the area, began a volume at 17:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.5 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2020-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 864 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2020-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
864 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
667 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

514 
WGUS51 KRLX 061732
FFWRLX
VAC051-062030-
/O.NEW.KRLX.FF.W.0050.200806T1732Z-200806T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
132 PM EDT Thu Aug 6 2020

The National Weather Service in Charleston has issued a

* Flash Flood Warning for...
  Central Dickenson County in southwestern Virginia...

* Until 430 PM EDT.

* At 132 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 2 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Clinchco, McClure and Nora.

Additional rainfall amounts of 0.5 to 1 inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report Severe Weather to the National Weather Service by 
calling toll free, 800 401 9535, when you can do so safely. You may 
also report severe weather by posting your report to the Charleston 
West Virginia National Weather Service Facebook Page, or by using 
the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3710 8230 3705 8234 3702 8241 3705 8248
      3711 8247 3716 8239 3717 8236 3716 8236

FLASH FLOOD...RADAR INDICATED

$$

JP
1 follow-up statement
305 
WGUS71 KRLX 061934
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
334 PM EDT Thu Aug 6 2020

VAC051-061944-
/O.CAN.KRLX.FF.W.0050.000000T0000Z-200806T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dickenson VA-
334 PM EDT Thu Aug 6 2020

...FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL DICKENSON COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3710 8230 3705 8234 3702 8241 3705 8248
      3711 8247 3716 8239 3717 8236 3716 8236

$$

30

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 1:26 PM EDT, 6 minutes earlier.

Area forecast discussion, Aug 6, 1:26 PM EDT, 6 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
126 PM EDT Thu Aug 6 2020

.SYNOPSIS...
A series of disturbances move up the Appalachians this through
Friday. High pressure crosses Saturday, setting up a warming
trend into early next week, as it moves east.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 731 AM Thursday...

Expanded chance PoPs west of the OH River per latest radar
imagery. Rest of forecast remains on track.

As of 630 AM Thursday...

Allowed showers in and near the mountains from the get-go, in
response to upper level ripples in the southwest flow ahead of
a short wave trough to the west. Rest same.

As of 445 AM Thursday...

A weak wave, out ahead of an upper level short wave trough to
the west, moves northeast across the area today and tonight,
east of the Ohio River. This is likely to increase shower and
thunderstorm coverage during peak heating in and near the
mountains.

The wave will help pool PW values to 1.5 inches or better, so
locally heavy downpours are possible in cells that are slow
moving but not very persistent. CAPE increasing to around 1.5
KJ/kg suggests sufficient bouyancy for thunderstorms, with
strong wind gusts, primarily on DCAPE. Convection should wane on
loss of heating tonight.

Central depicts the western edge of marginal risks on both
counts across the central Appalachians.

Clouds were keeping fog to a minimum early this morning, but
clearing over the middle Ohio valley tonight, and rain in the
mountains this afternoon and evening, could make tonight a
different story.

Central guidance looked a little high on temperatures in the
mountains today, otherwise accepted, with values near normal.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
As of 321 AM Thursday...

Scattered showers and thunderstorms will be possible Friday afternoon
and evening as an upper level trough swings through the region.
Orographic lift and better quality moisture should support highest
PoPs across the mountains and lower chances of precipitation across
the lowlands. In fact, surface high pressure in the Great Lakes
should generally keep areas west of the OH river dry for the day.

Precipitation will taper off Friday night as the upper level trough
pushes east of the area and instability wanes. Meanwhile, heights
aloft will rise into Saturday as an upper level ridge across the
southern US amplifies. This will support highs in the mid to upper
80s across the lowlands and 70s in the higher elevations. In
addition, subsidence in the wake of the departing trough should keep
conditions dry across the region. However, will include just Slight
PoPs in the mountains Saturday afternoon during peak heating as an
isolated storm could develop, but chances of this are pretty low at
this point.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 321 AM Thursday...

The warming trend continues into the long term period as the upper
level ridge across the southern US continues to expand eastward into
the area, leading to 500mb geopotential height values around 590
dam. This should support highs in the upper 80s and low 90s across
the lowlands and 70s in the higher elevations. In addition, showers
and thunderstorms will be possible but with a lack of upper level
support, will only include Slight PoPs in the forecast for now.

Monday should be the warmest day during the period as the flow
becomes more southwesterly ahead of an upper level disturbance that
will be moving across the Great Lakes. As a result, some areas may
be close to 10 degrees above normal Monday afternoon. There will
also be a greater coverage of showers and thunderstorms compared
to Sunday as this upper disturbance approaches the region.
Models then show conditions remaining unsettled through midweek
as a cold front drops into the Ohio Valley with daily chances of
convection possible through the end of the period. In addition,
temperatures should remain around 5 degrees above normal through
Wednesday.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 125 PM Thursday...

Showers will continue to be possible this afternoon and evening as
weak upper level shortwave passes. Isolated to scattered
thunderstorms can not be out of the question this afternoon and
evening. Coded VCTS at CKB, EKN, BKW and CRW per uncertain if sites
will get a direct hit.

Under mostly clear night, valley dense fog and low stratus will
compete to develop during the overnight hours. Light flow and less
cloud cover will allow for more fog formation than low stratus.

Any fog/stratus will quickly dissipate by 12Z Friday morning.

Surface flow will become light south tonight, and then veer to light
west overnight.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Amendments may also be needed for showers
and thunderstorms this afternoon, especially in and near the
mountains.  Fog formation, intensity and duration overnight
tonight may also vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       17   18   19   20   21   22   23   00   01   02   03   04
EDT 1HRLY       13   14   15   16   17   18   19   20   21   22   23   00
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    M    H    M    M    M    M    M
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z FRIDAY...
Overnight river valley fog may lead to IFR conditions this
weekend into early next week.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...TRM/RG
NEAR TERM...TRM/ARJ
SHORT TERM...RG
LONG TERM...RG
AVIATION...ARJ
Hazardous weather outlook, Aug 6, 6:39 AM EDT, 6 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
639 AM EDT Thu Aug 6 2020

VAZ003-004-WVZ033-034-515-516-524-071045-
Dickenson-Buchanan-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Southeast Pocahontas-
639 AM EDT Thu Aug 6 2020

This Hazardous Weather Outlook is for southwest Virginia, the
southern mountains of West Virginia, and portions of the central
mountains of WV.

.DAY ONE...Today and Tonight.

Thunderstorms this afternoon and evening could bring strong to
damaging wind gusts, along with locally heavy downpours. There are
marginal risks for severe thunderstorms and excessive rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ027-028-030>032-039-040-517>523-525-526-071045-
Clay-Braxton-Lewis-Harrison-Taylor-Upshur-Barbour-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Northwest Randolph-Southeast Randolph-
639 AM EDT Thu Aug 6 2020

This Hazardous Weather Outlook is for the northern mountains of West
Virginia, portions of the central mountains of West Virginia,
and portions of the northern and central lowlands of West Virginia.

.DAY ONE...Today and Tonight.

Thunderstorms this afternoon and evening could bring strong wind
gusts, along with locally heavy downpours. There is a marginal risk
for excessive rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>026-
029-071045-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Gilmer-
639 AM EDT Thu Aug 6 2020

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, the western lowlands and portions of central lowlands of West
Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

TRM / RG

In the hours before

Special weather statement, Aug 6, 9:42 AM EDT, 3 hours 50 minutes before
Special Weather Statement
National Weather Service Charleston WV
942 AM EDT Thu Aug 6 2020

WVZ028>030-061415-
Lewis-Gilmer-Braxton-
942 AM EDT Thu Aug 6 2020

...A STRONG HEAVY WILL AFFECT CENTRAL GILMER...CENTRAL LEWIS AND
BRAXTON COUNTIES...

At 940 AM EDT, a heavy thunderstorm was located near Sutton, moving
northeast at 30 mph.

Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Locations impacted include...
Sutton, Gassaway, Burnsville, Flatwoods, Sand Fork, Wilsie, Baldwin,
Rosedale, Stouts Mills, Sand Run, Exchange, Heaters, Walkersville,
Ireland, Linn, Cedarville and Falls Mills.

This includes the following highways...
 Interstate 79 between mile markers 57 and 89.
 Route 19 near mile marker 68.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

LAT...LON 3880 8040 3858 8070 3870 8100 3904 8070
      3887 8039
TIME...MOT...LOC 1340Z 219DEG 24KT 3873 8073

JP
Special weather statement, Aug 6, 10:15 AM EDT, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Charleston WV
1015 AM EDT Thu Aug 6 2020

WVZ020-028>031-039-061445-
Doddridge-Harrison-Upshur-Lewis-Gilmer-Braxton-
1015 AM EDT Thu Aug 6 2020

...AN AREA OF HEAVY THUNDERSTORMS WILL AFFECT SOUTHEASTERN
DODDRIDGE...NORTHEASTERN GILMER...LEWIS...NORTHEASTERN BRAXTON...
NORTHWESTERN UPSHUR AND SOUTHWESTERN HARRISON COUNTIES...

At 1013 AM EDT, heavy thunderstorms were clustered 10 miles
southwest of Stonewall Jackson, or 11 miles east of Glenville,
moving northeast at 30 mph.

Torrential rainfall is occurring with these storms with
accumulations of up to 1 inch in less than 30 minutes, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Locations impacted include...
Buckhannon, Weston, Glenville, Stonewall Jackson, Jackson Mill,
Burnsville, Jane Lew, Sand Fork, Camden, Baldwin, Lorentz, Stouts
Mills, Sand Run, Walkersville, Alum Bridge, Ireland, Overhill, Linn,
Horner and French Creek.

This includes the following highways...
 Interstate 79 between mile markers 78 and 105.
 Route 33 between mile markers 1 and 17.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.

LAT...LON 3876 8048 3891 8084 3923 8060 3897 8013
TIME...MOT...LOC 1413Z 219DEG 24KT 3892 8063

JP
Special weather statement, Aug 6, 11:07 AM EDT, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Charleston WV
1107 AM EDT Thu Aug 6 2020

WVZ030>032-061530-
Harrison-Taylor-Lewis-
1107 AM EDT Thu Aug 6 2020

...A HEAVY THUNDERSTORM WILL AFFECT SOUTHWESTERN TAYLOR...
NORTHEASTERN LEWIS AND HARRISON COUNTIES...

At 1105 AM EDT, a heavy thunderstorm was located near Nutter Fort,
or near Clarksburg, moving northeast at 25 mph.

Torrential rainfall is occurring with this storm with rainfall
accumulations of up to .75 inches in less than 30 minutes, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Locations impacted include...
Clarksburg, Bridgeport, Shinnston, Stonewood, Nutter Fort,
Lumberport, Anmoore, West Milford, Lost Creek, Jane Lew, Flemington,
Rosemont, Wolf Summit, Meadland, Meadowbrook and Despard.

This includes the following highways...
 Interstate 79 between mile markers 105 and 126.
 Route 50 in West Virginia between mile markers 69 and 82.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.

LAT...LON 3930 8008 3924 8016 3924 8017 3923 8018
      3909 8036 3917 8058 3919 8056 3919 8055
      3920 8053 3921 8053 3922 8055 3945 8042
TIME...MOT...LOC 1505Z 216DEG 20KT 3924 8039

JP
Special weather statement, Aug 6, 1:14 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Charleston WV
114 PM EDT Thu Aug 6 2020

VAZ003-004-061745-
Dickenson-Buchanan-
114 PM EDT Thu Aug 6 2020

...A STRONG THUNDERSTORM WILL AFFECT DICKENSON AND SOUTHWESTERN
BUCHANAN COUNTIES...

At 114 PM EDT, a strong thunderstorm was located near Clintwood,
moving northeast at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Clintwood, Haysi, Davenport, John Flannagan Lake, Breaks Interstate,
Trammel, Clinchco, Nora, Vansant and McClure.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

LAT...LON 3698 8238 3698 8239 3711 8251 3736 8221
      3712 8197 3712 8198 3713 8199 3712 8200
      3712 8201 3710 8202 3697 8237
TIME...MOT...LOC 1714Z 233DEG 22KT 3709 8237

JP

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 1:14 PM EDTSpecial Weather StatementRLXDickenson31 min

Nearby

Flash Flood Warnings in Virginia, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.